Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Pueblo, CO

February 6, 2025Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Feb 6, 2025, 2:31 PM MST for Huerfano County, Las Animas County, Colorado. It took effect at Feb 7, 2025, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2025, 2:31 PM MST (21:31 UTC)
In effect from
Feb 7, 2025, 10:00 AM MST
Expired
Feb 7, 2025, 6:00 PM MST
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS85 KPUB 062131
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
231 PM MST Thu Feb 6 2025

...A Red Flag Warning has been issued for portions of the area 
from 10 AM to 6 PM Friday...

COZ229-230-233-071345-
/O.UPG.KPUB.FW.A.0001.250207T1700Z-250208T0100Z/
/O.NEW.KPUB.FW.W.0003.250207T1700Z-250208T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
231 PM MST Thu Feb 6 2025

...RED FLAG WARNING HAS BEEN ISSUED FROM 10 AM TO 6 PM MST FRIDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
229, 230, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 6 PM MST Friday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 229, 230 and 233.

* WINDS...Southwest 15 to 25 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
588 
WWUS85 KPUB 071042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MST Fri Feb 7 2025

...A Red Flag Warning has been issued for portions of the area
from 10 AM to 6 PM Today...

COZ229-230-233-080100-
/O.CON.KPUB.FW.W.0003.250207T1700Z-250208T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
342 AM MST Fri Feb 7 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 229, 230, AND 233...

* AFFECTED AREA...Fire Weather Zones 229, 230 and 233.

* WINDS...Southwest 20 to 30 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
978 
WWUS85 KPUB 072128
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
228 PM MST Fri Feb 7 2025


COZ229-230-233-080100-
/O.CON.KPUB.FW.W.0003.000000T0000Z-250208T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
228 PM MST Fri Feb 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
229, 230, AND 233...

* AFFECTED AREA...Fire Weather Zones 229, 230 and 233.

* WINDS...Southwest 20 to 30 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Extreme fire danger is expected. Fires will 
  uncontrollably spread and be very destructive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
716 
WWUS85 KPUB 080052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
552 PM MST Fri Feb 7 2025


COZ229-230-233-080200-
/O.EXP.KPUB.FW.W.0003.000000T0000Z-250208T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
552 PM MST Fri Feb 7 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229,
230, AND 233...

Widespread critical fire weather conditions are expected to end
this evening as humidity values start to slowly increase over the
next few hours. With that said though, spotty near critical fire 
weather conditions will remain possible early to mid evening given
persistent gusty southwest winds to around 30 to 40 mph and 
humidity values still between 15 to 20 percent.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Feb 6, 2:22 PM MST, 9 minutes earlier. Its key messages:

  • Warm, dry, and breezy again Friday. Critical fire weather conditions expected over our southern plains.
  • Periods of light snow across the Central Mountains and cooler temperatures for the plains through the weekend.
  • Much colder temperatures, especially for eastern Colorado, through the middle of next week, with the potential for generally light snow.
Area forecast discussion, Feb 6, 2:22 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
222 PM MST Thu Feb 6 2025

.KEY MESSAGES...

- Warm, dry, and breezy again Friday. Critical fire weather
  conditions expected over our southern plains.

- Periods of light snow across the Central Mountains and cooler
  temperatures for the plains through the weekend.

- Much colder temperatures, especially for eastern Colorado,
  through the middle of next week, with the potential for
  generally light snow.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 220 PM MST Thu Feb 6 2025

Rest of Today and Tonight...

Gusty west winds will continue through the rest of the day and into
tonight, mainly over and near the higher terrain and gap flow areas.
High temperatures have been tricky as expected, with the cold air
from the encroaching front making it clear back to the mountains.
Have already lowered expected temps a bit to match, though the
airmass isn't particularly deep or exceedingly cold. Overnight lows
will reflect today's temperatures, with colder conditions, mainly
teens-20s, over the valleys, far eastern plains, and parts of
northern I-25. Meanwhile, the southern I-25 corridor and parts of
the banana belt region will stay in the 30s, with a few locations
hovering right around 40.

For Friday, conditions noticeably warm, though some slightly cooler
air will remain in the same places as today. Over those cooler
areas, highs in the mid-50s to low-60s. Over the southern and parts
of the eastern plains, highs could see high-60s to low-70s. Strong
westerly winds aloft will continue mixing down to the surface,
especially during the afternoon, and areas over and adjacent to the
higher terrain will see persistent gusts throughout most of the day.
Between this and dry downsloping, critical fire weather conditions
are expected tomorrow afternoon over parts of Huerfano and Las
Animas Counties. Gap flow will be a usual area of concern, with the
eastern plains as well dipping below the 15 percent RH threshold.
After blending in new high-res guidance, increasing winds a bit from
what the NBM had, consistent gusts do not appear to make it any
further east towards Baca County, and as such have not expanded the
fire weather highlight. However, given the gusts we're still
expecting just lee of the southern Sangres, have upgraded the Fire
Weather Watch to a Red Flag Warning.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 220 PM MST Thu Feb 6 2025

Friday night-Sunday...Embedded waves within the moderate westerly
flow across the region will bring periods of snow to mainly the
Northern and Central Mountains through the period. One said wave
translating across the region Friday night will bring snow to the
Central Mtns through the day Saturday, with accumulations of 1 to
4 inches possible. This snowfall, combined with the breezy westerly
winds could bring hazardous travel conditions Friday night into early
Saturday morning, especially north of Cottonwood Pass. The passing
wave sends a backdoor cold front across Eastern Colorado early Saturday
morning, with highs mainly in the 40s to lower 50s from northeast to
southwest across the plains, likely being reached by mid morning, with
steady and falling temperatures expected in the afternoon, as easterly
low level upslope flow develops and persists. Next wave looks to bring
another round of light snow to the Central Mountains later Saturday
night through Sunday afternoon, with another backdoor front pushing
across the plains, keeping temperatures mainly in the 30s on Sunday.
These passing waves will have little affect on temperatures through
the weekend across south central Colorado, with highs in the 30s and
40s across the higher terrain, and in the 50s across the high mtn
valleys.

Monday-Thursday...Latest operational and ensemble model data continues
to support a pattern change through the middle of next week, as a broad
upper trough develops across the Northern Tier into the Rockies, which
will bring surges of much cooler Canadian air into the region, especially
across Eastern Colorado. Monday looks to be a transition day, with the
first surge of colder air moving into the region Monday night and Tuesday.
High temperatures some 15 to 25 degrees below seasonal norms in the 20s
and 30s are probable across the plains Tuesday and Wednesday, with
Wednesday looking to be the coldest day of the week areawide, with
highs in the 20s and 30s across south central Colorado as well,
with the broad trough translating across the region. As for snowfall,
models do not indicate much moisture to work with on Tuesday, with
better chances of widespread light snowfall being on Wednesday,
as a broad upper trough translates east. Slightly warmer and drier
conditions on Thursday, before more energy moves across the region
into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1042 AM MST Thu Feb 6 2025

VFR conditions are expected at KALS, KCOS, and KPUB through 24
hours. Gusty west-southwest winds to around 25-30 knots are expected
at KALS this afternoon, while KCOS and KPUB stay more southeast, and
less gusty. Winds will weaken overnight, with winds turning more
westerly at all three TAF sites towards the end of this forecast
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 6 PM MST Friday for COZ229-230-
233.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Feb 6, 4:08 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
408 AM MST Thu Feb 6 2025

COZ058>089-093>099-071115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
408 AM MST Thu Feb 6 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions due to gusty winds and low
humidities will be possible across the lower elevations of Huerfano
and Las Animas counties on Friday. West winds gusting up to around
50 mph and humidity values under 15 percent will lead to
conditions favorable for rapid rates of fire spread and care
should be taken to avoid fire starts.

Otherwise some light snow showers will be possible at times across
the central mountains through the weekend with the higher peaks
seeing a couple inches of accumulation.

A more significant cool down will spread into the region next week,
especially for the southeast plains.  Light snow will continue along
the Continental Divide at times before eventually spreading into
the southeast plains Tuesday and Wednesday. Accumulations look
light at this point with temperatures staying below freezing for
both Tuesday and Wednesday across the southeast plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:27 AM MSTFire Weather WatchPUBHuerfano, Las Animas11 hr

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.